Lavneet Chawla, MD1, Yeshaswini Reddy, MD2, Daniel Martin, MD2 1OSF Saint Francis Medical Center, Peoria, IL; 2University of Illinois College of Medicine at Peoria, Peoria, IL
Introduction: IgA vasculitis (Henoch-Schonlein purpura) is a systemic, small vessel vasculitis characterized by IgA1-immune complex deposits that primarily affects children, and has gastrointestinal, dermatologic, musculoskeletal and renal manifestations. Here we present an adult patient that presented with diarrhea and petechial rash, with findings suggestive of enterocolitis and biopsy proven IgA vasculitis, likely triggered by recent COVID-19 booster vaccine.
Case Description/Methods: A 71-year-old male patient with past medical history of hypertension, type 2 diabetes mellitus presented with lower abdominal pain, diarrhea and intermittent dark stools for 3-4 weeks, and petechial rash and unintentional weight loss for 2 weeks. Physical exam findings of the petechial rash are shown in Figure 1a. Laboratory data was significant for elevated C-reactive protein, elevated sed rate, positive deamidated gliadin, elevated fecal calprotectin, and positive stool lactoferrin. Infectious work up including gastrointestinal pathogen array and clostridium difficile tests were negative. CT abdomen/pelvis showed enterocolitis involving the distal ileum, cecum, and ascending colon. Endoscopy showed extensive duodenitis, as shown in Figure 1b with biopsy consistent with acute duodenitis. Colonoscopy showed mild enterocolitis, as shown in Figure 1c with biopsy showing mild reactive changes. The patient later underwent biopsy of the skin rash that confirmed IgA vasculitis. He later developed worsening renal function, thus underwent renal biopsy which was also consistent with IgA nephropathy. Following all these findings he was started on prednisone 40 mg daily with resolution of his symptoms, including rash, and noted to have improved renal function.
Discussion: Gastrointestinal involvement is reported in 48% of the patients with IgA vasculitis, with predominant symptom being colicky abdominal pain, however bleeding can occur as well. Adults commonly have renal manifestations of this disease. IgA vasculitis is usually self-limited, with benign course and symptomatic treatment is sufficient, however in severe cases, corticosteroids are necessary. It is a potential rare complication of COVID-19 vaccine and should be considered when patients present with rash and gastrointestinal symptoms within a short frame from vaccine administration as noted in this patient.
Figure: Skin, EGD and colonoscopy findings
Lavneet Chawla indicated no relevant financial relationships.
Yeshaswini Reddy indicated no relevant financial relationships.
Daniel Martin indicated no relevant financial relationships.
Lavneet Chawla, MD1, Yeshaswini Reddy, MD2, Daniel Martin, MD2. P2656 - IgA Vasculitis With Enterocolitis Following COVID-19 Vaccination, ACG 2023 Annual Scientific Meeting Abstracts. Vancouver, BC, Canada: American College of Gastroenterology.